Alert archive / South Carolina / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 20, NWS Columbia, SC

April 19, 2019Edgefield County, Newberry County, Saluda County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Apr 19, 2019, 1:29 PM EDT for Edgefield County, Newberry County, Saluda County, South Carolina. It was in force for 61 min. 12 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 19, 2019, 1:29 PM EDT (17:29 UTC)
Expired
Apr 19, 2019, 2:30 PM EDT
In force
61 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Edgefield County, SC, Newberry County, SC, Saluda County, SC

The radar

The Columbia radar (KCAE), 63 km from the middle of the area, began a volume at 17:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 1:45 PM EDTTSTM WND DMG9 Ssw Prosperity, SCAWNING PEELED BACK AND ROOF DAMAGE TO TRAILER. PICTURES RECEIVED VIA EMAIL. TIME ESTIMATED BY RADAR.
Apr 19, 1:52 PM EDTTSTM WND DMG3 W Prosperity, SCTREES AND POWER LINES REPORTED DOWN ALONG CLARA BROWN ROAD. DAMAGE COULD BE ASSOCIATED WITH TORNADO.
Apr 19, 1:52 PM EDTTSTM WND DMG3 W Prosperity, SCTREES AND POWER LINES REPORTED DOWN ALONG ROAD. DAMAGE COULD BE ASSOCIATED O.
Apr 19, 1:58 PM EDTTSTM WND DMG3 Nw Edgefield, SCTREE REPORTED DOWN ON HWY 25. TIME ESTIMATED BY RADAR.
Apr 19, 2:05 PM EDTTSTM WND DMG7 Ne Newberry, SCREPORTED NUMEROUS TREES AND POWER LINES DOWN ACROSS THE NORTHERN PORTION OF THE COUNTY. ESPECIALLY ALONG HIGHWAY 176.
Apr 19, 2:05 PM EDTTSTM WND DMG7 Ne Newberry, SCREPORTED NUMEROUS TREES AND POWER LINES DOWN NORTHERN PORTION OF THE COUNTY. ALONG HIGHWAY 176.
Apr 19, 2:07 PM EDTTORNADO5 S Whitmire, SCAN EF1 TOUCHED DOWN NEAR ASIAS BRANCH ROAD AND MOVED QUICKLY TO THE NORTH-NORTHEAST. THE TORNADO DOWNED A FEW TREES ALONG WITH LARGE BRANCHES NEAR ASIAS BRANCH ROAD. THE TORNADO CONTINUED TOWARD JEANETTE ROAD AND THEN TO OLD NEWBERRY HIGHWAY. THE MOST EXTENSIV
Apr 19, 2:08 PM EDTTSTM WND DMG3 Ssw Whitmire, SCA REPORT OF TWO HOMES DAMAGED ALONG OLD GHWAY. RADAR INDICATED A DEBRIS URE IN THE AREA AND COULD BE RNADO DAMAGE.
Apr 19, 2:08 PM EDTTSTM WND DMG3 Ssw Whitmire, SCA REPORT OF TWO HOMES DAMAGED ALONG OLD NEWBERRY HIGHWAY. RADAR INDICATED A DEBRIS BALL SIGNATURE IN THE AREA AND COULD BE POSSIBLE TORNADO DAMAGE.
Apr 19, 2:08 PM EDTTSTM WND DMG3 S Whitmire, SCEM REPORTED NUMEROUS TREES DOWN AND DAMAGE INGS 2200 TO 2800 OLD NEWBERRY DAR INDICATED ROTATIONAL COUPLET AND COULD BE POSSIBLE TORNADO.
Apr 19, 2:08 PM EDTTSTM WND DMG3 S Whitmire, SCEM REPORTED NUMEROUS TREES DOWN AND DAMAGE TO OUTBUILDINGS 2200 TO 2800 OLD NEWBERRY HIGHWAY. RADAR INDICATED ROTATIONAL COUPLET IN THE AREA AND COULD BE POSSIBLE TORNADO DAMAGE.
Apr 19, 2:08 PM EDTTORNADO8 Nne Newberry, SCAN EF1 TORNADO BRIEFLY TOUCHED DOWN BETWEEN HIGHWAY 176 AND MOLLYS ROCK ROAD. AFTER TOUCHING DOWN ALONG HIGHWAY 176, IT MOVED QUICKLY NORTH TO MOLLYS ROCK ROAD. MOST OF THE DAMAGE WAS RESTRICTED TO A SMALL AREA ALONG MOLLYS ROCK ROAD. AT THIS LOCATION A SEVERA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 10:44 AM EDTTornado WatchSPC5 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 5.5 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2019-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2019-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-362 J/kg
Mixed-layer LCL
1073 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

309 
WUUS52 KCAE 191729
SVRCAE
SCC037-071-081-191830-
/O.NEW.KCAE.SV.W.0020.190419T1729Z-190419T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
129 PM EDT Fri Apr 19 2019

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Newberry County in central South Carolina...
  Edgefield County in central South Carolina...
  Saluda County in central South Carolina...

* Until 230 PM EDT.

* At 129 PM EDT, severe thunderstorms were located along a line
  extending from 9 miles southwest of Newberry College to near
  Edgefield, moving northeast at 55 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Newberry, Batesburg-Leesville, Edgefield, Saluda, Johnston, 
  Whitmire, Prosperity, Ridge Spring, Edgefield County Airport, 
  Saluda County Airport, Newberry College, Newberry County Airport, 
  Monetta, Trenton, Pomaria, Silverstreet, Ward, Saluda Co Sheriff's 
  Office and US-176 and SC-34 Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 600 PM EDT for east central 
Georgia...and central South Carolina. Conditions are favorable for 
tornadoes to form.


&&

LAT...LON 3398 8196 3408 8192 3413 8187 3415 8190
      3435 8182 3437 8178 3453 8164 3445 8154
      3449 8149 3449 8143 3432 8137 3389 8157
      3353 8202 3359 8210
TIME...MOT...LOC 1729Z 217DEG 47KT 3419 8173 3381 8188 

HAIL...<.75IN
WIND...60MPH
 
$$

JAQ
2 follow-up statements
417 
WWUS52 KCAE 191823
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
223 PM EDT Fri Apr 19 2019

SCC037-191833-
/O.CAN.KCAE.SV.W.0020.000000T0000Z-190419T1830Z/
Edgefield SC-
223 PM EDT Fri Apr 19 2019

...THE SEVERE THUNDERSTORM WARNING FOR EDGEFIELD COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 600 PM EDT for central South
Carolina.

LAT...LON 3435 8182 3437 8178 3453 8164 3445 8154
      3449 8149 3449 8143 3432 8137 3415 8190
TIME...MOT...LOC 1823Z 217DEG 47KT 3473 8123 3435 8138 

$$

SCC071-081-191830-
/O.CON.KCAE.SV.W.0020.000000T0000Z-190419T1830Z/
Newberry SC-Saluda SC-
223 PM EDT Fri Apr 19 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR CENTRAL NEWBERRY AND NORTHWESTERN SALUDA COUNTIES...

At 223 PM EDT, severe thunderstorms were located along a line
extending from near Chester to near Blair, moving northeast at 55
mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Newberry, Whitmire, Newberry College, Newberry County Airport,
Silverstreet, Chappells, Newberry County Detention Center, Maybington
Fire Station, US-176 and SC-
34 Crossroads, Bush River Fire Station and Enoree Ranger District
Office.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 600 PM EDT for central South
Carolina.

&&

LAT...LON 3435 8182 3437 8178 3453 8164 3445 8154
      3449 8149 3449 8143 3432 8137 3415 8190
TIME...MOT...LOC 1823Z 217DEG 47KT 3473 8123 3435 8138 

HAIL...<.75IN
WIND...60MPH
 
$$

JAQ
766 
WWUS52 KCAE 191828
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
228 PM EDT Fri Apr 19 2019

SCC071-081-191838-
/O.EXP.KCAE.SV.W.0020.000000T0000Z-190419T1830Z/
Newberry SC-Saluda SC-
228 PM EDT Fri Apr 19 2019

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL NEWBERRY AND
NORTHWESTERN SALUDA COUNTIES WILL EXPIRE AT 230 PM EDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 600 PM EDT for central South
Carolina.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Columbia.

LAT...LON 3435 8182 3437 8178 3453 8164 3445 8154
      3449 8149 3449 8143 3432 8137 3415 8190
TIME...MOT...LOC 1828Z 217DEG 47KT 3478 8119 3440 8134 

$$

JAQ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 10:56 AM EDT, 2 hours 33 minutes earlier.

Area forecast discussion, Apr 19, 10:56 AM EDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1056 AM EDT Fri Apr 19 2019

.SYNOPSIS...
A strong cold front crossing the region will bring strong to
severe thunderstorms to the area today. Much cooler air will
move into the area behind the front Saturday with temperatures
moderating Sunday into the middle of next week as high pressure
resides over the region. The next chance of showers will be
Wednesday and Thursday as a weak front nears the area.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Highly amplified pattern with an upper low cutting off over the
lower Mississippi Valley today. A surface cold front is
currently moving into Georgia, and will push across south
Carolina this afternoon. A squall line crossing GA is now
approaching the CSRA, and will continue east across the
Midlands through the afternoon. The western half of the forecast
area in an enhanced risk for severe storms, while the eastern
half of the Midlands is in moderate risk, where diurnal trends
would indicate a greater chance for severe weather. Given the
strength of the environmental wind fields, and the organizing
convection, the squall line will likely will be accompanied by
increasing potential for damaging wind gusts. Brief tornadoes
are also possible, and the Storm Prediction Center has issued a
Tornado Watch for the entire area through 6 PM. Models continue
to show wind shear with instability increasing to moderate
during the late afternoon. The threat for severe weather will
end this evening as the squall line moves east of the area.

A strong pressure gradient developing over the region will
bring windy conditions, and a Lake Wind Advisory has been
issued through midnight.

High temperatures will range from the lower 70s west to around
80 degrees east.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
Cold front will be east of the forecast area this evening and
move further into the Atlantic Basin overnight as the upper low
remains west of the region. The upper low will track
northeastward tonight nearing the Ohio Valley by daybreak
Saturday then slowing as it ejects further northeastward
Saturday and Saturday night. With the front moving further away
from the region tonight and drier air behind the front moving
over the area will see remaining showers and isolated
thunderstorms come to an end during the evening with dry weather
expected overnight. Winds will remain strong and gusty into the
early morning hours before diminishing toward daybreak
resulting in strong cold air advection over the region and
overnight low temperatures falling into the upper 40s to around
50.

Forecast issue Saturday with the upper low northwest of the
forecast area and the cold pool aloft. Although cold air
advection will be weakening afternoon highs will struggle to
reach the low to mid 60s limiting convective potential. Model
soundings indicate some lingering low level moisture so have
remained with slight chance pops on Saturday across the northern
and western Midlands with a dry forecast elsewhere. Clouds will
slowly diminish Saturday night and winds will become light
toward daybreak resulting in overnight lows in the low to mid
40s.

Sunday and Sunday night will see high pressure building into
the region along with drier air. The northwesterly flow which
brought the cold air advection to the region will have exited
the area and with plenty of sunshine temperatures will warm back
into the low to mid 70s for most locations. With light and
variable winds and mostly clear skies Sunday night radiational
cooling will be optimal resulting in overnight lows in the upper
40s to around 50.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
High pressure will dominate the region through Wednesday with
temperatures continuing to warm each day. This will keep dry
conditions in place with mostly clear skies Monday and Tuesday.
On Wednesday the synoptic situation will begin to change as a
frontal boundary drops southward toward the region. As the front
moves toward the area flow will turn to southerly and moisture
will begin returning to the area. On Thursday the GFS bring the
front into the forecast area while the ECMWF hangs the front
through central NC. As such have kept slight chance pops for
the area for Wednesday and Thursday. Temperatures through the
long term will be in the low to mid 80s.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
Widespread MVFR cigs affecting the TAF sites. Strong/gusty
winds are developing and will continue through the end of the
TAF period. Severe thunderstorms may occur across the area
today.

Mostly dry conditions across the TAF sites currently. Based on
current storm motion. the line of strong to severe
thunderstorms currently moving through Georgia is expected to
reach AGS/DNL around 16Z, and CAE/CUB and OGB around 19Z. Strong
wind shear will be associated with the front supporting
organized thunderstorms. There will be possibility of damaging
winds, and isolated hail and tornadoes. The bulk of the showers
should be east of the terminals by 21Z, but convergence near
the front and cooling aloft supports a continued shower chance.

May see some improvement in cigs this evening once the cold
front moves east, however convergence and low level moisture
associated with the upper level low may continue MVFR cigs
through the evening.

EXTENDED AVIATION OUTLOOK...Strong and gusty winds will continue
into Saturday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until midnight EDT tonight for GAZ040-
     063>065-077.
SC...Lake Wind Advisory until midnight EDT tonight for SCZ016-018-
     020>022-025>031-035>038-041-115-116.

&&
Hazardous weather outlook, Apr 19, 4:22 AM EDT, 9 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
422 AM EDT Fri Apr 19 2019

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
200830-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
422 AM EDT Fri Apr 19 2019

...LAKE WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO MIDNIGHT
EDT TONIGHT...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.

A strong cold front will cross the area today. Severe thunderstorms
producing damaging wind gusts and isolated tornadoes are possible
ahead of the front.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 12:35 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick, Saluda55 min
Apr 19, 12:37 PM EDTTornado WarningCAEEdgefield, McCormick, Saluda23 min
Apr 19, 1:17 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell, Orangeburg58 min
Apr 19, 1:52 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Orangeburg, Sumter53 min
Apr 19, 1:54 PM EDTTornado Warning Tornado observedCAEBamberg, Calhoun, Clarendon, Orangeburg, Sumter36 min
Apr 19, 1:55 PM EDTTornado WarningCAEFairfield, Newberry25 min
Apr 19, 2:20 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Kershaw, Lee, Orangeburg, Richland and 1 more40 min
Apr 19, 2:26 PM EDTTornado WarningCAEClarendon, Orangeburg, Sumter34 min
Apr 19, 2:33 PM EDTSevere Thunderstorm WarningCAEChesterfield, Fairfield, Kershaw, Lancaster57 min
Apr 19, 2:36 PM EDTTornado WarningCAEKershaw, Lee, Sumter24 min
Apr 19, 2:48 PM EDTSevere Thunderstorm WarningCAEChesterfield, Clarendon, Kershaw, Lancaster, Lee, Sumter57 min
Apr 19, 2:55 PM EDTTornado WarningCAEClarendon, Lee, Sumter16 min
Apr 19, 2:59 PM EDTSpecial Weather StatementCAEMcCormick46 min
Apr 19, 3:46 PM EDTSpecial Weather StatementCAEEdgefield, Saluda59 min
Apr 19, 4:40 PM EDTSpecial Weather StatementCAEEdgefield, Newberry, Saluda50 min
Apr 19, 5:52 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, McCormick36 min
Apr 19, 6:18 PM EDTSpecial Weather StatementCAEAiken, Edgefield27 min
Apr 19, 6:34 PM EDTSpecial Weather StatementCAENewberry, Saluda56 min
Apr 19, 7:40 PM EDTSpecial Weather StatementCAEFairfield, Lexington, Richland20 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.